For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
FAQ Home Page
NuvaRing and period
Posted on: 08/30/2007
I am 20 years old, sexual active with one partner and on NuvaRing for birth control. For 2 months now instead of having my period I have had a very very light discharge of a brown color almost coffeeground like but a very small amount over a 5 day period (you couldnt fill an eye dropper with it). I am getting this in place of my period. Does this mean I am pregnant or what?
If you are not taking the ring out for a week and using the ring continuously (leaving in place and immediately replacing with a new ring without a week break) you could skip your withdrawal menses. If you are taking a week off each month and still not having your menses or just light spotting, you may want to check a home pregnancy test to make sure that you are not pregnant. If the pregnancy test is negative, you are probably just having very light menses, which can happen with either the nuvaring or with birth control pills. Both tend to make menses lighter in general. This is not a health concern to have very light menses. Just make sure you are compliant with the medication to increase effectivity of the birth control method you are on.